Minnesota, 2007

Damaging Wind in Minnesota, May 22, 2007

May 22, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds in southwest Minnesota near Jasper around midnight on the night of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds in southwest Minnesota near Jasper around midnight on the night of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 22, 8:20 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 22, 8:20 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT WED MAY 22 2007

.DISCUSSION...

HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE
AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH
CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN
ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE
THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE
STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE
WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING
THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY
RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER
VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4
INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT
HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO
MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO
TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT.  UPDATES
ALREADY SENT OUT.  /JM

&&

.AVIATION...

VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO
WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED
TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA
IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR
VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO
MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z.

&&

.PREV DISCUSSION...

TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG
CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE.
N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE
AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR...
INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST
CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND
WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL
PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA
SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK.

ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA
LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE
CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN
PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND
MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW
FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG
THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU
MRNG...UNTIL WE CAN GET MORE FINE TUNED.

THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON
PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED
AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND
NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN
OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP
LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS.

THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED
WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN
THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT
DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW
THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR
MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE
CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS
SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS
FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR
EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST
THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A
DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY
COOL FROM NOW TILL THEN.

WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED
BLO ADVY LEVELS SO AM KILLING THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/WILLIAMS
Hazardous weather outlook, May 22, 10:44 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT TUE MAY 22 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SHOULD DEVELOP WEST OF INTERSTATE 29 LATE THIS
AFTERNOON AND EVENING...AND THEN MOVE EAST TONIGHT. ISOLATED
STORMS COULD BE SEVERE WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS
TO 60 MPH. OTHERWISE...THE THUNDERSTORMS MAY PRODUCE ONE TO TWO
INCHES OF RAINFALL...MAINLY ALONG THE JAMES AND BIG SIOUX RIVER
BASINS.

FLOODING...
THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE
FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO
MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN
EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO
YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. THE RIVER
STAGES WILL BE WATCHED CLOSELY THE NEXT FEW DAYS DUE TO THE HEAVY
RAINFALL EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
INTERSTATE 29 WEDNESDAY EVENING.  THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 22, 9:00 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      8 S ARMOUR              43.20N 98.34W
05/22/2007                   CHARLES MIX        SD   TRAINED SPOTTER

            STANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE
            REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.

&&

JLAFLIN
Local storm report, May 22, 9:07 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      RAVINIA                 43.14N 98.43W
05/22/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
            BETWEEN RAVINIA AND ARMOUR.

&&

JLAFLIN
Local storm report, May 22, 9:08 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      ARMOUR                  43.32N 98.34W
05/22/2007                   DOUGLAS            SD   LAW ENFORCEMENT

            A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
            BETWEEN RAVINIA AND ARMOUR.

&&

JLAFLIN
Local storm report, May 22, 9:42 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
05/22/2007                   DAVISON            SD   PUBLIC

            STANDING WATER IN THE STREETS IN MITCHELL.

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 33 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
May 22, 11:45 PM CST
Where
Rock County, 4 mi SSW of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.797, -96.431

Thunderstorm winds caused tree damage, including numerous branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35599.